Statins rarely cause muscle pain, meta-analysis finds
Statin therapy caused approximately 11 reports of any muscle pain or weakness per 1,000 treated patients during the first year of use, but little after, according to an analysis of placebo-controlled trials and trials of more intensive versus less intensive statin therapy.
More than 90% of all reports of muscle symptoms by participants taking statins were not due to the drug, according to the authors of a new meta-analysis.
Researchers looked at all recorded adverse muscle events in 19 large, long-term, randomized, double-blind trials of statin therapy involving 123,940 patients and four double-blind trials of a more intensive versus less intensive statin regimen involving 30,724 patients. All of the included trials had at least 1,000 participants and a scheduled treatment duration of at least two years. Results were published Aug. 29 by The Lancet.
In the placebo-controlled trials, during an average median follow-up of 4.3 years, 16,835 (27.1%) patients allocated to a statin and 16,446 (26.6%) allocated to a placebo reported muscle pain or weakness (rate ratio [RR], 1.03; 95% CI, 1.01 to 1.06). In the first year of therapy, statins were associated with a 7% relative increase in muscle pain or weakness (RR, 1.07; 95% CI, 1.04 to 1.10), for an absolute excess rate of 11 events per 1,000 person-years. The researchers concluded that the statin caused only one in 15 reports of muscle-related adverse effects.
After the first year, statins were associated with no increase in first reports of muscle pain or weakness (RR, 0.99; 95% CI, 0.96 to 1.02). For all years combined, more intensive statin regimens (40 to 80 mg of atorvastatin or 20 to 40 mg of rosuvastatin a day) were associated with more muscle pain or weakness than less intensive or moderate-intensity regimens (RRs, 1.08 [95% CI, 1.04 to 1.13] and 1.03 [95% CI, 1.00 to 1.05], respectively). A small increased risk (RR, 1.05; 95% CI, 0.99 to 1.12) was seen with more intensive regimens after the first year. There was no clear evidence that the rate differed with different statins or different clinical circumstances. A small, clinically insignificant increase in median creatine kinase levels, approximately 0.02 times the upper limit of normal, was seen with statin therapy.
The study authors wrote that the small risks of muscle symptoms are much lower than the known cardiovascular benefits of statins. Statins caused 11 additional cases of any muscle pain or weakness per 1,000 patients during the first year but little thereafter, and cardiovascular benefits seen in the first year double each year that treatment continues, the authors noted. “Our findings suggest that there is a need to review recommended strategies for managing such symptoms, and to revise the information in the drug label for statins. In particular, for patients who report mild muscle symptoms when taking a statin, our findings suggest that it is most likely that the symptoms are not due to the statin, and statin therapy should continue until other potential causes have been explored,” they wrote.